Maryland, 2018

Damaging Winds in Maryland, August 31, 2018

August 31, 2018 · NWS LWX · 2 events in 1 county or zone

A stationary front draped across the region combined with high instability and moisture to generate slow moving showers and thunderstorms, a couple of which became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A stationary front draped across the region combined with high instability and moisture to generate slow moving showers and thunderstorms, a couple of which became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 31, 1:57 PM EST, 6 hours 23 minutes earlier.

Area forecast discussion, Aug 31, 1:57 PM EST, 6 hours 23 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
257 PM EDT Fri Aug 31 2018

.SYNOPSIS...
A stationary front will remain over the area through Saturday.
The boundary will dissipate Sunday and high pressure will build
over the western Atlantic during the early and middle portions
of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
A Flash Flood Watch remains in effect for portions of the
Baltimore/Washington metro areas through midnight tonight.
CAM solutions are coming to fruition this afternoon as slow
moving showers and thunderstorms have developed in the vicinity
of a stationary front and low level confluence. This front
stretches west to east roughly along the US 50 corridor. The
environment in this area is characterized by around 1500 J/kg of
MLCAPE and precipitable water of 1.75 to 2 inches, and deep
warm cloud layers. Weak flow aloft will support slow storm
motions, and a feed of instability from south of the front
should support continued development. The focus will likely
shift with time as some outflow boundaries develop. Isolated
bullseyes of greater than 3 inches of rain could occur (already
seen in southeast Howard County), which could lead to some
flooding and flash flooding despite recent relatively dry
conditions in this area. The chance of precipitation becomes
more tenuous southwestward across the area, since it will be
removed from the best forcing, and some drier air is advecting
into this area.

CAMs have been holding onto showers and storms in the Baltimore
area until well into the night until the deepest moisture is
shunted off to the east. Some other convection may roll off the
terrain as weak shortwave energy crosses. However, the trend on
the whole through the night should be downward for both coverage
and intensity of convection. With weak flow and copious low
level moisture, low clouds and/or fog will likely develop
overnight. Lows will range from the mid 60s to lower 70s.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
The boundary will linger across the area on Saturday, likely
near or south of the Potomac River. The highest chances for
convection will be near and south of the boundary, with primary
initiating over the terrain, drifting eastward through the
afternoon and evening. The primary impact is expected to be
locally heavy rain since atmospheric moisture will remain high.
However, some gusty winds could occur too. Maximum temperatures
will range from the lower to mid 80s. Convection will taper off
again overnight, but can't rule out a few showers with the
boundary nearby and potential for subtle shortwave energy. Low
clouds and fog will be possible again. Minimum temperatures
will be in the mid 60s to mid 70s.

Model guidance offers various solutions for convection by
Sunday, as the surface boundary loses its definition. Would
expect coverage to be less as the upper level ridge continues to
expand over the area, so am generally offering a forecast about
10% less than Saturday. Added insolation should result in highs
in the mid to upper 80s. With less concentrating forcing
mechanism, would expect a diurnal cycle to be more likely for
the convection, with most areas dry for the latter half of
Sunday night. Lows will be persistent in the mid 60s to mid 70s.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
A rather potent late summer ridge (nearly 600 DM 500 hPa ridge) is
forecast to be positioned near or over the Mid-Atlantic much of next
week. At the surface, high pressure will remain stationed over the
western Atlantic. This will leave the region in a very warm and
humid airmass. There will be a chance of showers and thunderstorms
just about every day, but coverage should be spotty and confined to
terrain circulations or other subtle forcing mechanisms with the
lack of any appreciable fronts or shortwaves.

Temperatures will likely get back into the lower 90s each afternoon,
and with dew points near or over 70, heat index values could again
approach or exceed 100 degrees.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
A stationary front will linger near the terminals through
Saturday. Rich moisture will result in the chance of showers and
thunderstorms each day, with low clouds and fog possible each
night. The metro areas have the highest chance of experience
storms this afternoon, with potentially heavy rain and gusty
winds. Am not sure how much, if anything, develops to the
southwest, but have included a VCTS to cover the diurnal cycle.
MVFR conditions look likely late tonight into Saturday morning,
with MOS guidance hitting IFR or lower. Have eased TAFs in that
direction.

Coverage of storms is more uncertain for Saturday, with some
indications the best chances will be near and south of the
Potomac. MVFR or lower clouds and fog will be possible again
Saturday night into Sunday morning. Some diurnal showers and
storms will be possible again Sunday, but am expecting lower
coverage as high pressure builds northward and the front
dissipates.

Mainly VFR outside of any spotty TSRA or early morning patchy
fog/stratus Mon-Wed of next week.

&&

.MARINE...
A stationary front will remain across the waters through
Saturday, with easterly flow to its north and a more southerly
component to the wind to its south. With a weak pressure
gradient, winds should remain below SCA criteria on the whole,
although guidance indicates there could be some surges in the
15-20 kt range, especially this afternoon and evening. There
will also be some potential for a few thunderstorms strong
enough to require Special Marine Warnings. The front will
dissipate on Sunday as high pressure builds farther to the
north. Light winds will prevail with lower (but non-zero)
chances for showers and storms.

Southeasterly flow around high pressure should remain relatively
light, and Small Craft Advisories are not anticipated early next
week. A couple pop up thunderstorms are possible each afternoon.

&&

.TIDES/COASTAL FLOODING...
Light onshore flow will cause tidal anomalies to gradually increase
through the weekend. Astronomical tides will begin increasing after
Sunday as we approach a new moon. The combination of these two
factors may result in minor flooding this weekend into early
next week.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch until midnight EDT tonight for DCZ001.
MD...Flash Flood Watch until midnight EDT tonight for MDZ004>006-
     011-013-014-503>508.
VA...Flash Flood Watch until midnight EDT tonight for VAZ053-054.
WV...None.
MARINE...None.

&&

SYNOPSIS...ADS
NEAR TERM...ADS
SHORT TERM...ADS
LONG TERM...DHOF
AVIATION...ADS/DHOF
MARINE...ADS/DHOF
TIDES/COASTAL FLOODING...DHOF
Hazardous weather outlook, Aug 31, 10:14 AM EST, 10 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1114 AM EDT Fri Aug 31 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-011515-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1114 AM EDT Fri Aug 31 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

A Flash Flood Watch is in effect until midnight tonight for
portions of the Baltimore and Washington metropolitan areas.
Showers and thunderstorms producing locally heavy rain may lead
to isolated to scattered incidents of flooding across the area.

A few thunderstorms will be capable of producing gusty winds over
the waters this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-011515-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1114 AM EDT Fri Aug 31 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms producing locally heavy rain may lead to
isolated incidents of flooding through this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

In the hours before

Local storm report, Aug 31, 7:00 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
800 PM EDT FRI AUG 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     FLOOD            BEL AIR                 39.53N  76.35W
08/31/2018                   HARFORD            MD   911 CALL CENTER

            MCFADDEN ROAD CLOSED DUE TO FLOODING.

&&

EVENT NUMBER LWX1801833

JMG
Local storm report, Aug 31, 7:13 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
813 PM EDT FRI AUG 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     FLOOD            CARSINS                 39.54N  76.21W
08/31/2018                   HARFORD            MD   911 CALL CENTER

            CARSINS RUN ROAD BRIDGE NEAR MD-22 CLOSED DUE TO
            FLOODING.

&&

EVENT NUMBER LWX1801834

JMG
Local storm report, Aug 31, 7:16 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
816 PM EDT FRI AUG 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     FLOOD            2 SSE BEL AIR           39.50N  76.33W
08/31/2018                   HARFORD            MD   911 CALL CENTER

            TOLLGATE ROAD AT PLUMTREE ROAD CLOSED DUE TO FLOODING.

&&

EVENT NUMBER LWX1801835

JMG
Local storm report, Aug 31, 7:36 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
836 PM EDT FRI AUG 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     FLOOD            2 ENE ARBUTUS           39.25N  76.66W
08/31/2018                   BALTIMORE          MD   911 CALL CENTER

            HAMMONDS FERRY ROAD CLOSED DUE TO FLOODING AT MINE BANK
            LANE.

&&

EVENT NUMBER LWX1801836

JMG
Local storm report, Aug 31, 7:38 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
838 PM EDT FRI AUG 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     FLOOD            2 N PUMPHREY            39.25N  76.65W
08/31/2018                   BALTIMORE          MD   911 CALL CENTER

            HOLLINS FERRY ROAD CLOSED DUE TO FLOODING NEAR
            LANSDOWNE ROAD.

&&

EVENT NUMBER LWX1801837

JMG
Local storm report, Aug 31, 8:14 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
914 PM EDT FRI AUG 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     FLOOD            2 NNE ARBUTUS           39.26N  76.68W
08/31/2018                   BALTIMORE          MD   TRAINED SPOTTER

            BENSON AVENUE CLOSED DUE TO FLOODING BETWEEN HAVERHILL
            ROAD AND KNECHT AVENUE.

&&

EVENT NUMBER LWX1801838

JMG

The radar

The Sterling radar (KLWX), 86 km away, was scanning. The volume nearest the first event began at 01:19 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Anne Arundel

When
August 31, 8:20 PM EST
Where
Anne Arundel County, 1.07 mi W of Lake Shr
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.100, -76.500

Two trees were blown down near Lakeshore Drive in Pasadena.

Thunderstorm Wind, Anne Arundel

When
August 31, 8:30 PM EST
Where
Anne Arundel County, 1.38 mi N of Arnold
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.050, -76.500

A tree was blown down near Jones Station Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2018Every state in 2018This day in weather historyWarnings in Maryland, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 775282, 775283.